Alert archive / Maine / Wind Chill Advisories in 2014

Wind Chill Advisory 5, NWS Gray, ME

January 22, 201411 counties in Maine; 7 counties in New Hampshire

NWS Gray, ME issued this wind chill advisory at Jan 22, 2014, 2:18 PM EST for 11 counties in Maine; 7 counties in New Hampshire. It took effect at Jan 22, 2014, 5:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 2:18 PM EST (19:18 UTC)
In effect from
Jan 22, 2014, 5:00 PM EST
Expired
Jan 23, 2014, 8:11 AM EST
In force
15 hr
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Grafton County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 27 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 2:15 PM EST, 3 minutes earlier.

Area forecast discussion, Jan 22, 2:15 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
215 PM EST WED JAN 22 2014

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD IN FROM THE WEST TONIGHT
THROUGH THURSDAY NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE AREA
FRIDAY. A SOMEWHAT MILDER FLOW OF AIR WILL OVERSPREAD THE REGION
SATURDAY AS THE HIGH SLIDES OFFSHORE. A SERIES OF ARCTIC COLD
FRONTS WILL CROSS THE REGION SUNDAY AND MONDAY DELIVERING PROGRESSIVELY
COLDER AIR TO OUR AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRES WELL TO THE W BEGINS HEADING THIS WAY AS THE DEEP LOW
MOVES E NE THRU THE MARITIMES TNGT. WILL PUT UP WIND CHILL
WARNING FOR WRN MOUNTAINS/FOOTHILLS OF MAINE AND A WIND CHILL ADV
FOR CAPITAL TO MID COAST REGION FOR THIS EVE THRU MID MORNING
THURSDAY. WINDS WILL DROP OFF THIS EVE BUT SHOULD STAY STRONG
ENOUGH TO COMBINE WITH VERY COLD TEMPS TO CREATE WIND CHILLS IN
THE MINUS 20S ACROSS THE ADV AREA AND MINUS 30S TO AROUND MINUS 40
OVER THE WARNING AREA. TO THE W AND SW WINDS WILL DROP OFF ENOUGH
TO NOT HAVE ENOUGH OF A CHILLING EFFECT. STILL VERY COLD TEMPS IN
THESE AREAS...ESPECIALLY WITH WIND DROPPING OFF TO AID IN
RADIATIONAL COOLING. THE MAV MOS WAS A BIT COLDER THAN THE MAV/MET
COMBINATION SO USED THE COLDER SOLUTION. OTRW DRY WX OVERNIGHT
WITH SOME HIGH CIRRUS CLOUDS AROUND BUT HAVING NO IMPACT ON THE
WX. MODELS...IN PARTICULAR THE NAM...SHOW LOW LVL MOISTURE MOVING
INTO THE N/MT AREAS OVERNIGHT. WILL BRING IN SOME CLOUDINESS...BUT
NOT TO THE EXTREME THE NAM IS SHOWING.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE SFC HIGH CONTINUES TO BUILD E THRU THURSDAY NGT WITH MORE VERY
COLD DRY WX. WIND CHILL ADV/WARNING END DURING THURSDAY MORNING AS
TEMPS CLIMB ENOUGH TO BRING WIND CHILLS ABOVE CRITERIA. STILL SOME
NW WIND AROUND...BUT NOT VERY GUSTY THRU THE DAY AS THE NW SFC
GRADIENT HAS WEAK FLOW ALOFT WITH FLOW BACKING TO THE SW SUCH THAT
THE WINDS WON'T LINE UP SFC AND ALOFT TO AID IN MIXING DOWN ANY
WIND GUSTS. WINDS DROP OFF THURSDAY NGT AS THE HIGH GETS CLOSER.
THIS WILL AID IN RADIATIONAL COOLING AND ANOTHER VERY COLD NGT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
WHILE WE SEE TIMING DIFFERENCES WITH INDIVIDUAL SHORTWAVES...THE
NUMERICALS ARE IN GOOD AGREEMENT ON THE OVERALL LONGWAVE PATTERN
FOR THE EXTENDED FORECAST PERIOD. A DEEP TROUGH OVER THE EASTERN
HALF OF THE NATION SPELLS WELL BELOW AVERAGE TEMPERATURES FOR THE
REGION THROUGH THE END OF JANUARY. THERE MAY BE A BRIEF WARM UP
ON SATURDAY IN A STRONG SOUTHERLY FLOW AHEAD OF THE NEXT ARCTIC
COLD FRONT...BUT EVEN THEN WE WILL BE SEVERAL DEGREES BELOW
AVERAGE. WE BEGIN THE PERIOD WITH A RIDGE OF HIGH PRESSURE SLIDING
ACROSS THE AREA ON FRIDAY. A BRIEF MODERATION IN TEMPERATURES
FOLLOWS FOR SATURDAY IN THE RETURN FLOW BEHIND THE OFFSHORE HIGH
AND AN APPROACHING ARCTIC COLD FRONT OVER THE EASTERN GREAT LAKES.
THE FRONT CROSSES THE AREA SATURDAY NIGHT WITH A FEW SNOW SHOWERS
AND MOUNTAIN SQUALLS. ANOTHER COLD FRONT WILL CROSS THE AREA
SUNDAY NIGHT AND MONDAY REINFORCING THE ARCTIC AIR. HIGH PRESSURE
FOLLOWS FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY NIGHT/...VFR. SOME MVFR CLOUDS
POSSIBLE AT HIE AND MAYBE LEB...BUT AT THIS TIME DOWNPLAYING ANY
CIG FROM THESE LOW CLOUDS.

LONG TERM...

SAT - SAT NIGHT...AREAS OF MVFR IN SNOW SHOWERS.
                  SFC WND GUSTING TO 25 KT.

SUN NIGHT - MON...AREAS OF MVFR IN SNOW SHOWERS.
                  SFC WND GUSTING TO 25 KT.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WILL CONT THE GLW
THRU 6 PM BAYS AND EXTEND INTO THE EVE FOR THE OUTER WATERS DUE TO
GUSTY NW WINDS. THE GLW WILL LIKELY NEED TO BE FOLLOWED UP WITH AN
SCA FOR BOTH BAYS AND OUTER WATERS. WILL HAVE A FREEZING SPRAY
ADV FOR ALL ZONES THRU MID MORNING THURSDAY DUE TO WIND...COLD
TEMPS AND COLD OCEAN WATER. THERE WILL BE A PERIOD OF HEAVY
FREEZING SPRAY THIS EVE... ESPECIALLY OVER ERN WATERS. MOST OF THE
ACTIVITY WILL FALL IN THE ADV CATEGORY SO WILL GO WITH THAT
HEADLINE BUT WILL MENTION SOME HEAVY FREEZING SPRAY IN THE FCST
FOR THIS EVE. WINDS AND SEAS LET UP THRU THE NGT AND CONT TO LET
UP THURSDAY AND THURSDAY NGT AS HIGH PRES CONTINUES TO APPROACH
FROM THE W. SEAS SHOULD SUBSIDE AS WELL AS FREEZING SPRAY.

LONG TERM...

SAT - MON...GALE FORCE WINDS AND FREEZING SPRAY ARE LIKELY AS A
            SERIES OF ARCTIC COLD FRONTS CROSS THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 9 AM EST
     THURSDAY FOR MEZ020>022-025>028.
     WIND CHILL WARNING FROM 5 PM THIS AFTERNOON TO 9 AM EST
     THURSDAY FOR MEZ007>009-012>014.
NH...NONE.
MARINE...FREEZING SPRAY ADVISORY UNTIL 10 AM EST THURSDAY FOR
     ANZ150>154.
     GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ151-153.
     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR ANZ150-152-154.

&&
Hazardous weather outlook, Jan 22, 12:04 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1204 PM EST WED JAN 22 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-231715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1204 PM EST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

VERY COLD TEMPERATURES ARE EXPECTED THROUGH THE PERIOD...WITH
DANGEROUS WIND CHILL VALUES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ151-153-231715-
PENOBSCOT BAY-CASCO BAY-
1204 PM EST WED JAN 22 2014

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 6 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES POSSIBLE FRIDAY NIGHT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-231715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1204 PM EST WED JAN 22 2014

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES POSSIBLE FRIDAY NIGHT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:18 PM ESTWind Chill WarningGYXFranklin, Oxford, Somerset18 hr
Jan 22, 6:09 PM ESTGale WarningGYX4 hr
Jan 22, 6:09 PM ESTSmall Craft AdvisoryGYX14 hr

Nearby

Wind Chill Advisories in Maine, 2014Wind Chill Advisories in New Hampshire, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.